Oklahoma, 2011

Tornadoes and Damaging Winds in Oklahoma, May 11, 2011

May 11, 2011 · NWS TSA · 32 events in 16 counties and zones

Thunderstorms developed along the dry line in western and central Oklahoma during the afternoon of May 11th. This activity moved eastward into eastern Oklahoma during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$332,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along the dry line in western and central Oklahoma during the afternoon of May 11th. This activity moved eastward into eastern Oklahoma during the afternoon and evening. Widespread damaging winds and isolated tornadoes occurred with this activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 11, 11:40 AM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 11, 11:40 AM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1240 PM CDT WED MAY 11 2011

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
STORMS APPROACHING EASTERN OKLAHOMA WILL IMPACT NE OK SITES WITHIN
THE EARLY HOURS OF THE FORECAST...AND SLIGHTLY LATER TOWARD KMLC.
STORMS WILL NOT LIKELY MOVE INTO WESTERN AR UNTIL LATE AFTERNOON
THROUGH MID EVENING. VFR CEILINGS WILL PREVAIL AHEAD OF THE
STORMS...WITH CLEAR SKIES LATER THIS EVENING AND OVERNIGHT. IF
WIND SPEEDS DROP APPRECIABLY OVERNIGHT THEN PATCHY FOG IS
LIKELY. OTHERWISE A STRATUS DECK IS EXPECTED TOWARD SUNRISE
THROUGH THURSDAY MORNING WITH MVFR CEILINGS.

&&

.PREV DISCUSSION... /ISSUED 1023 AM CDT WED MAY 11 2011/

..UPDATE...

DISCUSSION...
EARLY MORNING MCS ACROSS WESTERN OKLAHOMA WILL CONTINUE ENE WITH
RENEWED DEVELOPMENT ALONG THE PRECEDING OUTFLOW. THE SOUTHERN
EXTENT OF THIS SYSTEM ACROSS WEST CENTRAL TEXAS IS ALSO THE SITE
OF NEW CONVECTIVE DEVELOPMENT...AND THIS REGION HAS BEEN FAVORED
FOR SEVERAL DAYS AMONGST MODEL SOLUTIONS WHERE FORCING WILL
CONGEAL AHEAD OF THE NEXT SHORTWAVE SPOKE ROTATING AROUND THE
GREAT BASIN UPPER LOW. RECENT RADAR IMAGERY SUPPORTS THIS IDEA.
FRESH UPDRAFTS ORIGINATING TO OUR SOUTHWEST ARE WITHIN A VERY
STEEP LAPSE RATE ENVIRONMENT WHICH WILL SUPPORT SEVERE WEATHER
POTENTIAL DESPITE UNCERTAINTIES TO HOW SURFACE BASED THEY BECOME.

UPDATED FORECAST WILL INCREASE AFTERNOON PRECIP CHANCES FOR THE
WESTERN AND SOUTHERN THIRD OF THE FORECAST AREA. 12Z REGIONAL
SOUNDINGS SHOWED PROFILES COOLED SEVERAL DEGREES OVER THE PAST
DAY...WHICH ALONG WITH THE EXPANDING CLOUD COVER...WILL LEAD TO
HIGH TEMPS SEVERAL DEGREES COOLER THAN RECENT DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   69  82  56  69 /  60  40  50  30
FSM   68  84  60  73 /  50  40  70  40
MLC   68  83  57  71 /  70  40  50  20
BVO   67  82  55  67 /  60  30  30  30
FYV   68  82  56  67 /  50  40  70  40
BYV   66  84  58  72 /  50  40  70  40
MKO   69  82  56  68 /  60  40  50  30
MIO   66  83  55  71 /  60  40  40  40
F10   67  82  56  68 /  60  40  50  20
HHW   68  81  59  75 /  60  50  70  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...07
Hazardous weather outlook, May 11, 12:14 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
114 PM CDT WED MAY 11 2011

ARZ001-002-010-011-019-020-029-OKZ049-053>076-121000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
113 PM CDT WED MAY 11 2011

...SEVERE WEATHER LIKELY THIS AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...PRIMARILY SOUTH OF INTERSTATE 40.
	ONSET....

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 2 PM.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 2 PM.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
STRONG TO SEVERE THUNDERSTORMS WILL MOVE INTO EASTERN OKLAHOMA
EARLY THIS AFTERNOON...AND CONTINUE EASTWARD INTO NORTHWEST
ARKANSAS BY EARLY EVENING.  CURRENTLY...INSTABILITY IS HIGH
ACROSS THE REGION HOWEVER WIND SHEAR IS LACKING.  THIS WILL
PROMOTE ISOLATED CORES OF LARGE HAIL AND STRONG WINDS.  LATER
THIS EVENING...STORMS SPREADING NORTHWARD FROM CENTRAL TEXAS
MAY ENCOUNTER STRONGER WIND FIELDS TO SUPPORT A LIMITED TORNADIC
RISK FOR SOUTHEAST OKLAHOMA.  ADDITIONALLY...PERIODS OF HEAVY
RAIN WILL ACCOMPANY THE STORMS AS THEY TRACK EASTWARD THROUGH
THE AREA WITH RAINFALL AMOUNTS OF ONE HALF TO ONE INCH LIKELY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK MAY BE REQUIRED
LATE THIS AFTERNOON THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.
SATURDAY THROUGH TUESDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SEVERE THUNDERSTORM CHANCES WILL CONTINUE ON THURSDAY AS A
COLD FRONT MOVES INTO THE REGION...AND STRONG INSTABILITY
BUILDS BY THE AFTERNOON.  ADDITIONALLY...WINDS ALOFT WILL
BE STRONGER AS THE PRIMARY STORM SYSTEM ALOFT MOVES NEARER
THE REGION.  THIS COMBINATION OF INSTABILITY AND WIND SHEAR
WILL FAVOR SUPERCELLS CAPABLE OF DAMAGING HAIL AND POSSIBLY
A TORNADIC RISK.  THUNDERSTORM CHANCES CONTINUE ON FRIDAY
IN VICINITY OF THE STORM SYSTEM ALOFT...THOUGH SEVERE WEATHER
CHANCES WILL DECREASE MARKEDLY.
COOLER AND DRY WEATHER IS FORECAST FOR THE WEEKEND INTO
EARLY NEXT WEEK.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, May 11, 1:28 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT WED MAY 11 2011

OKZ054-059-112030-
OSAGE OK-PAWNEE OK-
228 PM CDT WED MAY 11 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 330 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN OSAGE AND PAWNEE

AT 225 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM
NEAR STILLWATER TO 20 MILES NORTHWEST OF BURBANK...MOVING
NORTH-NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THESE STORMS INCLUDE...BURBANK AND APPERSON.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3670 9705 3669 9694 3675 9689 3675 9683
      3681 9676 3674 9657 3631 9693 3633 9693
      3633 9703 3651 9704 3657 9690 3659 9691
      3658 9700 3659 9706 3668 9707
TIME...MOT...LOC 1925Z 211DEG 40KT 3621 9715

The radar

The Wichita radar (KICT), 100 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

30 thunderstorm wind, 2 tornado. Local standard time, as filed.

Thunderstorm Wind, Osage

When
May 11, 2:25 PM CST
Where
Osage County, 5 mi W of Grainola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.950, -96.741

Thunderstorm wind gusts of 60 mph were estimated west of Grainola.

Thunderstorm Wind, Choctaw

When
May 11, 2:53 PM CST
Where
Choctaw County, 1 mi W of Boswell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.030, -95.888

An official with City Hall reported power poles blown down by strong thunderstorm winds on the west side of town.

Thunderstorm Wind, Washington

When
May 11, 3:30 PM CST
Where
Washington County, Ochelata
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.600, -95.980

Emergency Management personnel reported trees and power lines blown down by strong thunderstorm winds.

Thunderstorm Wind, Pushmataha

When
May 11, 3:31 PM CST
Where
Pushmataha County, 0.52 mi NNW of Moyers
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
34.327, -95.653

Strong thunderstorm wind blew down several trees and blew the metal roof off of a shed in Moyers.

Thunderstorm Wind, Pushmataha

When
May 11, 3:40 PM CST
Where
Pushmataha County, 2 mi SSW of Snow
Measured
56 kt (64 mph) estimated gust
Reported by
Post Office
Coordinates
34.373, -95.433

Strong thunderstorm wind blew down trees between Snow and Finley.

Thunderstorm Wind, Pawnee

When
May 11, 3:43 PM CST
Where
Pawnee County, 2 mi S of Pawnee
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.301, -96.800

Strong thunderstorm wind resulted in considerable tree damage with many large limbs blown down south of Pawnee.

Thunderstorm Wind, Okmulgee

When
May 11, 3:47 PM CST
Where
Okmulgee County, Henryetta
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
35.450, -95.980

Trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Creek

When
May 11, 4:00 PM CST
Where
Creek County, 0.31 mi NW of New Mannford
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.133, -96.355

Emergency management personnel reported large tree limbs blown down by strong thunderstorm winds.

Thunderstorm Wind, Pawnee

When
May 11, 4:00 PM CST
Where
Pawnee County, 2 mi S of Cleveland
Measured
56 kt (64 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.291, -96.470

Law enforcement reported five trees blown down with many others damaged. A carport was picked up by strong winds and blown 50 yards. A mobile home had all its skirting damaged or removed.

Thunderstorm Wind, Pushmataha

When
May 11, 4:03 PM CST
Where
Pushmataha County, 0.65 mi NNW of Clayton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
34.589, -95.354

The public reported three trees uprooted and many others damaged by strong thunderstorm winds.

Thunderstorm Wind, Latimer

When
May 11, 4:14 PM CST
Where
Latimer County, 0.96 mi NNE of Yanush
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.713, -95.314

Several trees were blown down and a porch of a home in Yanush was damaged by strong thunderstorm wind.

Thunderstorm Wind, Osage

When
May 11, 4:20 PM CST
Where
Osage County, 5.66 mi NNW of Tulsa
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.221, -96.002

Large trees were blown down onto a mobile home near the Osage Casino.

Thunderstorm Wind, Osage

When
May 11, 4:27 PM CST
Where
Osage County, 4 mi NW of Skiatook
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.411, -96.051

The Oklahoma Mesonet station northwest of Skiatook measured 76 mph thunderstorm wind gusts.

Thunderstorm Wind, Tulsa

When
May 11, 4:30 PM CST
Where
Tulsa County, Skiatook
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.370, -96.000

Strong thunderstorm winds caused damage to the roof of the cafeteria at an elementary school.

Thunderstorm Wind, Tulsa

When
May 11, 4:40 PM CST
Where
Tulsa County, 2.01 mi SSE of Alsuma
Measured
56 kt (64 mph) estimated gust
Reported by
Storm Chaser
Coordinates
36.075, -95.851

A storm chaser estimated thunderstorm winds to gust to 65 mph near 61st Street South and Garnett Road.

Thunderstorm Wind, Washington

When
May 11, 4:45 PM CST
Where
Washington County, 0.91 mi ESE of Bartlesville
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.747, -95.984

Strong thunderstorm wind blew down trees and large limbs across the city.

Thunderstorm Wind, Rogers

When
May 11, 4:52 PM CST
Where
Rogers County, 7 mi NNW of Inola
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
36.244, -95.548

Strong thunderstorm wind blew down several trees and snapped large limbs.

Thunderstorm Wind, Mayes

When
May 11, 5:01 PM CST
Where
Mayes County, Chouteau
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.180, -95.350

An amateur radio operator measured 60 mph thunderstorm wind gusts in Chouteau.

Thunderstorm Wind, Mayes

When
May 11, 5:03 PM CST
Where
Mayes County, 1.95 mi E of Chouteau
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
36.181, -95.315

Strong thunderstorm wind blew down power lines on Redbud Road east of Chouteau.

Thunderstorm Wind, Nowata

When
May 11, 5:05 PM CST
Where
Nowata County, Lenapah
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Post Office
Coordinates
36.850, -95.630

Strong thunderstorm wind blew the roof off a barn and blew down several trees.

Thunderstorm Wind, Mayes

When
May 11, 5:07 PM CST
Where
Mayes County, 7 mi WNW of Pryor
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
36.339, -95.436

Several large tree limbs were snapped by strong thunderstorm wind.

Thunderstorm Wind, Rogers

When
May 11, 5:07 PM CST
Where
Rogers County, 10 mi ENE of Claremore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.375, -95.434

Several trees were uprooted, large limbs were snapped, and the roofs of several homes were damaged.

Thunderstorm Wind, Mayes

When
May 11, 5:10 PM CST
Where
Mayes County, 3.04 mi SSE of Locust Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
36.157, -95.157

Several large tree limbs were blown down by strong thunderstorm winds along Highway 82 south of town.

Thunderstorm Wind, Rogers

When
May 11, 5:10 PM CST
Where
Rogers County, 4 mi E of Claremore
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.320, -95.528

Several barns were damaged by strong thunderstorm winds.

Tornado, Mayes

When
May 11, 5:11 PM CST to 5:12 PM CST
Where
Mayes County, 2.86 mi SSE of Locust Grove to 2.73 mi SSE of Locust Grove
Rating
EF0
Path length
0.5 mi
Path width
50 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.160, -95.159

A tornado damaged a barn, damaged a permanent home, and blew down poles and large tree limbs. Maximum estimated wind in the tornado based on this damage was about 80 mph.

Thunderstorm Wind, Sequoyah

When
May 11, 5:14 PM CST
Where
Sequoyah County, 1 mi W of Sallisaw
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.470, -94.818

Thunderstorm wind gusts of 60 mph were estimated by emergency management personnel.

Thunderstorm Wind, Rogers

When
May 11, 5:15 PM CST
Where
Rogers County, Claremore
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.320, -95.600

Thunderstorm wind gusts of 60 mph were measured by the AWOS unit at the Claremore Regional Airport.

Thunderstorm Wind, Adair

When
May 11, 5:46 PM CST
Where
Adair County, 0.61 mi ENE of Baron
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.922, -94.609

Strong thunderstorm wind estimated around 65 mph snapped large tree limbs.

Thunderstorm Wind, Adair

When
May 11, 5:47 PM CST to 5:55 PM CST
Where
Adair County, 0.83 mi N of Westville
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.992, -94.569

Strong thunderstorm wind gusts estimated around 65 mph snapped large tree limbs.

Tornado, Delaware

When
May 11, 5:47 PM CST to 5:50 PM CST
Where
Delaware County, 0.73 mi S of Bernice to 0.94 mi NE of Bernice
Rating
EF1
Path length
1.5 mi
Path width
200 yd
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
36.609, -94.920

A tornado severely damaged a marina, damaged a number of boats, damaged a metal building, rolled trailers, and uprooted a number of trees. Maximum estimated wind in the tornado based on this damage was about 100 mph.

Thunderstorm Wind, Ottawa

When
May 11, 6:15 PM CST
Where
Ottawa County, Miami
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.880, -94.880

Several large trees were blown down by strong thunderstorm wind and some fell onto power lines resulting in power outages.

Thunderstorm Wind, Ottawa

When
May 11, 6:30 PM CST
Where
Ottawa County, 6 mi ENE of Wyandotte
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.823, -94.625

Strong thunderstorm wind blew down several trees onto Highway 60.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyThe tornado archive for Oklahoma, 2011Warnings in Oklahoma, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 307538, 307539, 307540, 307542, 307545, 307547, 307549, 307553, 307554, 307555, 307557, 307558, 307578, 307586, 307596, 307601, 307605, 307615, 307635, 307637, 307638, 307640, 307643, 307645, 308461, 307651, 307653, 307656, 307657, 308463, 307661, 307668.